Idaho, 2004

Heavy Snow in Idaho, February 7, 2004

February 7, 2004 · NWS PIH · 7 events in 7 counties and zones

Heavy snow affected much of southeastern Idaho beginning shortly after midnight continuing throughout the day and the evening. The heaviest snow fell in the South Central Highlands, Eastern Magic Valley and Lower Snake River Plain.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow affected much of southeastern Idaho beginning shortly after midnight continuing throughout the day and the evening. The heaviest snow fell in the South Central Highlands, Eastern Magic Valley and Lower Snake River Plain. Pocatello reported 8 accidents early in the morning then 15 to 20 after 3 pm with one injury but no fatalities. Some of the heavier snow reports were: 18 inches at Albion, 13 inches at Rupert, 12 inches 7 miles east of Oakley, 12 inches on the east benches of Pocatello, 10 inches at the Pocatello NWS office, 10 inches at Burley, 8 inches at Ketchum, 7 inches at Blackfoot, 6 inches at Taber, 6 inches at Shoshone, and 9 inches at Victor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 6, 1:30 PM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Feb 6, 1:30 PM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MST FRI FEB 6 2004

.DISCUSSION...SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...SNOW STILL
ON THE WAY WITH A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE ALREADY
IN PLACE PER FOG/STRATUS LOOP OVER THE SNAKE PLAIN...AND UNLIKE
PREVIOUS STORMS THERE WILL BE NO SHADOWING OF THE PRECIP THIS GO
AROUND...THUS AM EXPECTING A DECENT TURNOUT ON SNOWFALL.  TO THE
DETAILS NOW...THE LATEST 12Z GFS SHOWS A MORE CONSOLIDATED TROUGH
THIS RUN VERSUS PREVIOUS RUNS AND HENCE GIVES HIGHER SNOW TOTALS.
MESO-ETA AND ETA ARE BOTH SLIGHTLY LESS AGGRESSIVE THAN THE GFS IN
TOTAL SNOWFALL WITH ABOUT 2 TO 4 INCHES TOTAL FOR THE SNAKE PLAIN
BETWEEN 12Z SATURDAY AND 06Z SUNDAY WHILE THE GFS IS GIVING BETWEEN
4 AND 6 INCHES DURING THE SAME TIME.  WILL AVERAGE BETWEEN THE TWO
MODELS FOR SNOWFALL ACCUMULATIONS AND HAVE DECIDED TO ISSUE A SNOW
ADVISORY FOR ZONES 17/20/21...(EASTERN MAGIC VALLEY/UPPER AND LOWER
SNAKE RIVER PLAIN) WITH 2 TO 5 INCHES FROM SATURDAY MORNING INTO
SATURDAY NIGHT WITH HIGHER AMOUNTS TO OUR SOUTH. AM EXPECTING
WIDESPREAD AVERAGE SNOW TOTALS OF AT LEAST 3 INCHES...THUS ENOUGH TO
WARRANT AN ADVISORY. THE HEAVIEST SNOW STILL BEING SHOWN OVER THE
SOUTHCENTRAL HIGHLANDS (ZONE 22) WHERE 6 TO 8 INCHES ARE LIKELY.
THIS IS WHERE THE BEST H850-H300 OMEGA IS CENTERED ALONG WITH A
BULLSEYE MAXIMUM OF 850MB CONVERGENCE AND 300MB DIVERGENCE.
MOUNTAINS TO OUR EAST/NORTH/AND WEST CAN EXPECT BETWEEN 3 AND 7
INCHES BUT BELOW THE WARNING CRITERIA OF 9 INCHES. HEAVIEST SNOWS
WILL OCCUR BETWEEN 12Z AND 21Z WITH A MAX AT 18Z.  SNOWS WILL TREND
LIGHTER AND LESS WIDESPREAD BETWEEN 21Z AND 06Z.

PASSING OF H7 RIDGE AXIS BEING USED TO TIME THE ONSET OF SNOW.  H7
RIDGE PASSES OVER EASTERN IDAHO BY 00Z TONIGHT.  EXPECT SNOW TO
BREAK OUT BETWEEN 00Z-06Z OVER THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS THEN OVERSPREAD THE SNAKE PLAIN AND THE REST OF THE CWA
BETWEEN 06Z-12Z SATURDAY. SFC COLD FRONT TO PUSH THROUGH BY AROUND
18Z SATURDAY.  H7 TROUGH PASSES THROUGH BETWEEN 18Z AND 21Z THUS THE
BULK OF THE PRECIP WILL WANE THEREAFTER.  SFC WINDS WILL PICK UP
LATE SATURDAY AFTERNOON WITH H7 WINDS BETWEEN 20 AND 30KTS MIXING
DOWN TO THE SFC.  LATEST GUIDANCE HAS WEAK POST FROPA WINDS BUT AM
ANTICIPATING BETWEEN 15 AND 25 MPH (BRISK...ROUGHLY 70% OF H7
SPEED.  THIS WILL PRODUCE SOME BLOWING AND DRIFTING SATURDAY
EVE/NIGHT.  H7 WINDS LOOK TOO NORTHERLY TO PRODUCE ANY SIGNIFICANT
CONVERGENCE ZONE EVENT FOR ADDITIONAL SNOWS SATURDAY NIGHT BUT A
WEAK TYPE A IS CERTAINLY POSSIBLE AT THIS POINT.

NORTHWEST FLOW TAKES OVER BEHIND DEPARTING STORM WITH SEVERAL WEAK
SHORTWAVES TO MOVE THROUGH.  TIMING OF THESE AS ALWAYS IS A
DIFFICULT TASK...BUT CAN COUNT ON 2 TO 3 WEAK WAVES MOVING THROUGH
BETWEEN SUNDAY AND SUNDAY NIGHT.  THUS WILL CONTINUE WITH SLIGHT CHC
TO CHC OF SNOWSHOWERS THROUGH REMAINDER OF THE WEEKEND.

K. SIMOSKO

IN THE EXTENDED...MONDAY THROUGH FRI NGT...MINOR DIFFERENCES IN THE
AMPLITUDE OF THE UPPER RIDGE ALONG THE WEST US COAST WITH THE GFSX
FLATTER VERSUS THE EURO COUNTERPARTS.  THE GFSX IDEA OF BREAKING
DOWN THE WESTERN FLANK OF THE HIGH WHILE DRIVING THE FLOW MORE ZONAL
FLOW IN ADVANCE OF THE CONSOLIDATING SHORTWAVE ENERGY BY
WED/THU...LOOKS TO THE BE THE MORE REALISTIC SOLUTION.  CONSEQUENTLY
THIS BROADENS THE HEIGHTS OVER THE AREA BY MID-WEEK WITH A SERIES OF
PACIFIC WAVES MIGRATING ACROSS EAST ID IN THE WESTERLY FLOW ALOFT.
THUS WILL CONTINUE THE TREND OF DRY FOR MON-WED THEN A SLIGHT
CHC/CHC SNOW IN THE GRIDS FOR THU-SAT.  VALLEY FOG AND STRATUS THE
USUAL PROBLEMS WITH INVERSIONS DEVELOPING FOR MON-WED.

04

&&

.PIH WATCHES/WARNING/ADVISORIES...SNOW ADVISORY ISSUED FOR ZONES
17/20/21 SATURDAY THROUGH SATURDAY NIGHT.  PLEASE REFER TO THE
LATEST WSW BULLETIN FOR LATEST DETAILS.
&&
Hazardous weather outlook, Feb 6, 2:00 PM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
200 PM MST FRI FEB 6 2004

IDZ017>023-031-032-071300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
200 PM MST FRI FEB 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
SNOW WILL OVERSPREAD THE AREA AFTER MIDNIGHT TONIGHT AND CONTINUE
THROUGH MOST OF SATURDAY.  THE STEADIEST SNOWS WILL COME IN BETWEEN
6AM AND 3PM SATURDAY THEN GRADUALLY BECOME LIGHTER AND LESS
WIDESPREAD LATE SATURDAY AFTERNOON BEFORE ENDING BY MIDNIGHT.
EXPECT BETWEEN 2 AND 5 INCHES OF ACCUMULATION IN THE SNAKE RIVER
PLAIN WITH HIGHER AMOUNTS OF BETWEEN 6 AND 8 INCHES OVER THE
SOUTHCENTRAL HIGHLANDS.  SNOWFALL BETWEEN 3 AND 7 INCHES CAN BE
EXPECTED OVER THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS.  BRISK
WINDS OF 15 TO 25 MPH SATURDAY EVENING AND SATURDAY NIGHT WILL
PRODUCE SOME BLOWING AND DRIFTING OF SNOW.  SNOW WILL END SATURDAY
NIGHT WITH SCATTERED SNOWSHOWERS CONTINUING THROUGH SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
February 7, 1:00 AM MST to 11:00 PM MST
Where
Big and Little Wood River Region forecast zone
Injuries
1 direct, 0 indirect
Reported by
TRAINED SPOTTER

Heavy Snow, Caribou Highlands

When
February 7, 1:00 AM MST to 11:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Eastern Magic Valley

When
February 7, 1:00 AM MST to 11:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Lower Snake River Plain

When
February 7, 1:00 AM MST to 11:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, South Central Highlands

When
February 7, 1:00 AM MST to 11:00 PM MST
Where
South Central Highlands forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Upper Snake Highlands

When
February 7, 1:00 AM MST to 11:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Upper Snake River Plain

When
February 7, 1:00 AM MST to 11:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385110, 5385111, 5385112, 5385113, 5385114, 5385115, 5385116.